Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 22, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 12, 2020, 6:24 PM CDT for DeKalb County, Marshall County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2020, 6:24 PM CDT (23:24 UTC)
- Expired
- Apr 12, 2020, 7:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Observed
Counties DeKalb County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 6:30 PM CDT | TSTM WND DMG | 1 Ese Boaz, AL | TREES AND POWER LINES DOWN ON BETHSAIDA DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WFUS54 KHUN 122324
TORHUN
ALC049-095-130000-
/O.NEW.KHUN.TO.W.0022.200412T2324Z-200413T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
624 PM CDT Sun Apr 12 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Marshall County in northeastern Alabama...
Southwestern DeKalb County in northeastern Alabama...
* Until 700 PM CDT.
* At 624 PM CDT, a tornado producing storm was located over Boaz,
moving northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Albertville, Fort Payne, Boaz, Rainsville, Crossville, Fyffe,
Geraldine, Pine Ridge, Lakeview and Skirum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3427 8576 3426 8581 3424 8583 3424 8584
3423 8584 3420 8592 3420 8611 3419 8611
3418 8619 3416 8623 3423 8629 3453 8585
3433 8569
TIME...MOT...LOC 2324Z 235DEG 36KT 3421 8613
TORNADO...OBSERVED
HAIL...<.75
$$
252 follow-up statements
465
WWUS54 KHUN 122332
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
632 PM CDT Sun Apr 12 2020
ALC095-122341-
/O.CAN.KHUN.TO.W.0022.000000T0000Z-200413T0000Z/
Marshall AL-
632 PM CDT Sun Apr 12 2020
...THE TORNADO WARNING FOR SOUTHEASTERN MARSHALL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama.
LAT...LON 3427 8576 3426 8581 3424 8583 3424 8584
3423 8585 3420 8592 3420 8611 3435 8611
3453 8585 3433 8569
TIME...MOT...LOC 2331Z 233DEG 40KT 3428 8603
$$
ALC049-130000-
/O.CON.KHUN.TO.W.0022.000000T0000Z-200413T0000Z/
DeKalb AL-
632 PM CDT Sun Apr 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHWESTERN DEKALB COUNTY...
At 631 PM CDT, a confirmed tornado was located over Crossville, or 9
miles northeast of Boaz, moving northeast at 45 mph. Damage has been
reported with this storm.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fort Payne, Rainsville, Crossville, Fyffe, Geraldine, Pine Ridge,
Lakeview, Dog Town, Collbran and Guest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3427 8576 3426 8581 3424 8583 3424 8584
3423 8585 3420 8592 3420 8611 3435 8611
3453 8585 3433 8569
TIME...MOT...LOC 2331Z 233DEG 40KT 3428 8603
TORNADO...OBSERVED
HAIL...<.75IN
$$
25064
WWUS54 KHUN 122352
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
652 PM CDT Sun Apr 12 2020
ALC049-130002-
/O.EXP.KHUN.TO.W.0022.000000T0000Z-200413T0000Z/
DeKalb AL-
652 PM CDT Sun Apr 12 2020
...THE TORNADO WARNING FOR SOUTHWESTERN DEKALB COUNTY WILL EXPIRE AT
700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama.
LAT...LON 3427 8576 3426 8581 3424 8583 3424 8584
3423 8585 3420 8592 3420 8611 3435 8611
3453 8585 3433 8569
TIME...MOT...LOC 2352Z 235DEG 36KT 3439 8583
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 12, 3:22 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 12, 3:22 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
322 PM CDT Sun Apr 12 2020
.NEAR TERM...(Tonight)
Issued at 322 PM CDT Sun Apr 12 2020
A storm system taking shape over the eastern plains continued to
deepen over the Arkansas region. It was in part being powered by a
rapidly moving upper trough, that was taking on a neutral negative
tilt as it approaches the forecast area. A warm front extending east
of the surface low was approximately across the I-20 corridor of
MS/AL, moving northward. A more moist and unstable atmosphere south
of this boundary should spill across the Tennessee Valley during the
course of this afternoon and evening. This increase in more surface
based instability, going into a highly sheared environment east of
the developing cyclone, will maintain a good threat for strong to
severe convection into the evening. All modes of severe weather,
including damaging wind gusts, large hail and tornadoes are all
possible. Precipitable water amounts nearing 2 inches; this moisture
being squeezed out by very efficient rain making dynamics and upglide
will also result in locally very heavy rainfall, bringing a threat
of flash flooding and flooding as well.
The surface low will rapidly move to the NNE reaching the southern
Great Lakes by Monday morning. A cold front trailing south of this
low will sweep across the area from west to east this evening. The
passage of this boundary will end the severe weather threat and rain
chances as well. Colder air filtering in west of the front will
bring a cool change, with lows ranging from mid/upper 40s over NW
AL to the mid 50s NE AL. The low transitioning away from the region
will help relax the pressure gradient, with a Wind Advisory set to
expire at midnight.
.SHORT TERM...(Monday through Tuesday)
Issued at 322 PM CDT Sun Apr 12 2020
With the storm system exiting to the NE, a drier and cooler trend
will start a new work week. High temperatures will be a good 5-10
degree cooler than seasonable norms, in the upper 50s to mid 60s. NW
winds should relax into the afternoon as the low moves further away,
and high pressure builds in from the NW. Unlike the usual last frost
before Easter, looks like we have a few more frosty nights ahead this
week. Monday night will be one in some of the area (mainly our TN
counties) before sunrise Tuesday. For Tue, expect similar conditions
with highs only in the upper 50s to mid 60s again.
.LONG TERM...(Tuesday night through Saturday)
Issued at 322 PM CDT Sun Apr 12 2020
Given on-going shorter term issues, did not make many changes to the
longer term from what the blends offered. A weak system passing near
the region should bring lower end shower chances Tuesday night.
Colder air will follow, but not cool enough for frost before Wed AM.
A chilly midweek for middle April is expected with highs only in the
60s. A better chance for more widespread frosting before Thu AM, with
lows in the mid/upper 30s.
A gradual warm up to near seasonable weather should return on Friday.
But with the weekend approaching, another weak system will near the
area and bring more rain chances for the upcoming weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Apr 12 2020
Several rounds of rain and thunderstorms are expected during the TAF
period. The first round at the start of the period will bring rain
and TSRA through 20z. After a brief break in thunderstorms, a
stronger band of thunderstorms will move from SW to NE between 23z to
03z. Gusty winds up to 35 kts is possible along with CIGS and VSBY
reductions into IFR criteria. Have also included wind shear in the
TAF with 50 kts not too far above the surface. Gradual improvement
overnight with a return to VFR by sunrise.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CDT tonight for ALZ001>010-016.
Wind Advisory until midnight CDT tonight for ALZ001>010-016.
TN...Flash Flood Watch until midnight CDT tonight for TNZ076-096-097.
Wind Advisory until midnight CDT tonight for TNZ076-096-097.
&&
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...GH
For more information please visit our website at
weather.gov/huntsville.Hazardous weather outlook, Apr 12, 3:38 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 338 AM CDT Sun Apr 12 2020 ALZ001>010-016-TNZ076-096-097-122300- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 338 AM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A severe weather outbreak is possible across the Tennessee Valley region this afternoon and evening. All modes of severe weather will be possible, including tornadoes, damaging winds and large hail. Excessive rainfall of 2 to 3 inches, with a few areas receiving 4 to 5 inches, will result in an elevated threat of flash flooding. A Flash Flood Watch is in effect from Noon through Midnight. A Wind Advisory is in effect from Noon through Midnight, with sustained winds of 15 to 25 mph and gusts of 35 to 40 mph, particularly in the higher elevations. .DAYS TWO THROUGH SEVEN...Monday through Saturday... No hazardous weather is expected at this time. Rises on area rivers, creeks, and streams may produce flooding this week as a result of rainfall on Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is expected this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Apr 12, 1:33 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
133 PM CDT Sun Apr 12 2020
ALZ001-002-004-005-121900-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
133 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...NORTHWESTERN
LIMESTONE...SOUTHEASTERN COLBERT AND NORTHERN LAWRENCE COUNTIES UNTIL
200 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuscumbia, moving northeast at 55 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Town Creek, Littleville, Lexington and Leighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3500 8768 3500 8724 3499 8698 3462 8717
3460 8801
TIME...MOT...LOC 1833Z 219DEG 49KT 3466 8775
GHSpecial weather statement, Apr 12, 4:04 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
404 PM CDT Sun Apr 12 2020
ALZ001>005-122145-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
404 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHERN
LIMESTONE...SOUTHEASTERN COLBERT...NORTHEASTERN FRANKLIN AND NORTHERN
LAWRENCE COUNTIES UNTIL 445 PM CDT...
At 402 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lexington to Littleville. Movement was
northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Athens, Russellville, Rogersville, Ardmore, Town Creek, Littleville,
Leighton, Courtland, North Courtland and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3451 8780 3500 8730 3499 8679 3467 8709
3468 8711 3466 8711 3455 8721
TIME...MOT...LOC 2102Z 232DEG 84KT 3500 8728 3460 8766
25Special weather statement, Apr 12, 4:19 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
419 PM CDT Sun Apr 12 2020
ALZ003-004-122145-
Lawrence AL-Franklin AL-
419 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHERN LAWRENCE COUNTIES UNTIL 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Russellville, moving east at 60 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Moulton, Phil Campbell, Newburg, Mt Hope, Speake, Tharptown, Bankhead
National Forest, Wren and Landersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3452 8768 3457 8711 3430 8711 3430 8731
3431 8771
TIME...MOT...LOC 2119Z 251DEG 53KT 3447 8759
30Special weather statement, Apr 12, 4:42 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
442 PM CDT Sun Apr 12 2020
ALZ004>007-122245-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
442 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...LIMESTONE...
MORGAN AND LAWRENCE COUNTIES UNTIL 545 PM CDT...
At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Needmore. Movement was
northeast at 60 mph. Because of consistent rainfall today, sub-
severe winds may cause trees to fall and damage nearby structures.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Moores
Mill, Meridianville, Redstone Arsenal and Hazel Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8645 3431 8660 3431 8753 3435 8753
3476 8731 3476 8727 3478 8728 3481 8722
3484 8721 3500 8699
TIME...MOT...LOC 2141Z 238DEG 51KT 3468 8722 3426 8753
30Local storm report, Apr 12, 4:45 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM LIGHTNING 4 ESE PETERSBURG 35.29N 86.59W
04/12/2020 LINCOLN TN EMERGENCY MNGR
STRUCTURE FIRE REPORTED DUE TO LIGHTNING
STRIKE.
&&
TPBSpecial weather statement, Apr 12, 5:18 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
518 PM CDT Sun Apr 12 2020
ALZ016-122300-
Cullman AL-
518 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 600 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Lake, or 8 miles southeast of Arley, moving northeast at 50
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3431 8711 3430 8654 3417 8656
3412 8660 3408 8670 3405 8668 3406 8671
3403 8670 3395 8679 3394 8688 3391 8692
3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2217Z 239DEG 44KT 3398 8714
25The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:36 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 24 hr |
| Apr 12, 8:13 AM CDT | Special Weather Statement | HUN | Colbert | 17 min |
| Apr 12, 8:53 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 37 min |
| Apr 12, 9:21 AM CDT | River Flood Warning | HUN | Lawrence | 71 hr |
| Apr 12, 9:22 AM CDT | Special Weather Statement | HUN | Lauderdale | 23 min |
| Apr 12, 9:46 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 29 min |
| Apr 12, 12:48 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale | 42 min |
| Apr 12, 1:33 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 27 min |
| Apr 12, 2:48 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Apr 12, 3:35 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 55 min |
| Apr 12, 4:04 PM CDT | Special Weather Statement | HUN | Limestone | 41 min |
| Apr 12, 4:19 PM CDT | Special Weather Statement | HUN | Lawrence | 26 min |
| Apr 12, 4:42 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone, Madison, Morgan | 63 min |
| Apr 12, 5:18 PM CDT | Special Weather Statement | HUN | Cullman | 42 min |
| Apr 12, 5:27 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Apr 12, 5:39 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Apr 12, 6:02 PM CDT | Areal Flood Warning | HUN | Lawrence, Limestone, Morgan | 12 hr |
| Apr 12, 6:31 PM CDT | Areal Flood Warning | HUN | Madison | 12 hr |
| Apr 12, 6:52 PM CDT | Flash Flood Warning | HUN | DeKalb, Marshall | 3 hr |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.